Winter Weather, Parmer
- When
- March 11, 5:00 AM CST to 6:15 AM CST
- Where
- Parmer forecast zone
- Reported by
- COOP Observer
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
Colder surface air moved into the region on the morning of the 10th bringing temperatures well below seasonal averages for early March. An elongated positively tilted upper level trough extending from Arizona into the Dakotas tracked across West Texas on the 11th.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Colder surface air moved into the region on the morning of the 10th bringing temperatures well below seasonal averages for early March. An elongated positively tilted upper level trough extending from Arizona into the Dakotas tracked across West Texas on the 11th. Early in the morning of the 11th, a narrow band of frontogenesis combined with mid-level moisture to create a quick moving band of precipitation moving from northwest to southeast. Although total snowfall amounts were light across the extreme southwestern Texas Panhandle, snowfall rates around one inch per hour were common within this snow band.
Snowfall reports were from a collection of NWS cooperative weather observers and local law enforcement:
1.5 inches at Friona (Parmer County),|1.0 inch at Dimmitt (Castro County),|1.0 inch at Hart (Castro County),|1.0 inch at Plainview (Hale County), and|1.0 inch at Turkey (Hall County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 11, 2:53 AM CST, 2 hours 7 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 253 AM CST Fri Mar 11 2022 .SHORT TERM... Early Friday morning, cloud cover is expanding across the region as an upper-level storm system approaches from the northwest. Temperatures at 2 am were in the teens and 20s as cold air continued to pour in on brisk northerly winds. We don't expect temperatures to warm up much today as cloud cover expands and thickens. Temperatures will remain below freezing most of the day, although thinning cloud cover this afternoon from NW to SE may let the daily high eventually warm a few degrees above freezing for many locations. Also at 2 am, several bands of light snow were progressing across the TX Panhandle, mainly along and north of I-40. Aloft, water vapor imagery shows a positively-tilted upper trough stretching from the Dakotas southwest into Arizona, where a closed mid-level circulation can be seen. The trough will track southeast across West Texas today bringing about a 6-10 hr period of upper-level forcing coinciding with some upper-level DPVA and some mid-lvl frontogenesis around 800- 700 mb. Forecast x-sections show a dry layer initially between about 800mb and 600 mb which will take time to saturate and shorten the time for precip as the trough moves relatively quickly. The latest model guidance is in very good agreement depicting a fairly narrow band of precipitation, oriented southwest to northeast, progressing southeast from NE NM and the Panhandles across our forecast area this morning, arriving in the Lubbock/central South Plains area around 11 am or noon and exiting the southern Rolling Plains by 6 pm, while gradually decreasing in intensity as it progresses southeast. Guidance snowfall amounts are similarly in excellent agreement, ranging from about 1-3 inches in the far southwest Texas Panhandle, to about 1/4 inch to 1-1/2 inches across the central and southern South Plains, and a trace to 1/2 inch for most of the Rolling Plains. Forecast soundings suggest there could be a short period of freezing drizzle or light freezing rain across the lower elevations as the precip band approaches midday to early afternoon, but any elevated warm layer should disappear quickly and ice accumulations are not expected at this time. The other factor with this system is the very cold temperatures. The forecast high of 36 F at Lubbock today is 30 degrees below the average high for the date. The cold air combined with the blustery north wind will result in wind chill values in the single digits and teens this morning, only rising into the 20s today, then falling to near zero across the northern areas early Friday morning despite the winds diminishing. A Winter Weather Advisory is in effect for most of the forecast area from 4 am to 6 pm to encompass the entire event, although the actual period that each location will be affected by wintry precipitation will be much shorter if the narrow band verifies. Lows will be mainly in the teens tonight as skies clear. Although the progressive nature of the storm system means that the cold surface high will quickly shift south overnight with sw-w winds returning to our area, which may help keep it from getting even colder. .LONG TERM... Overall relatively quiet weather will dominate through mid to late next week. Northwesterly flow aloft will give way to upper ridging by tomorrow afternoon with surface winds out of the southwest. This will allow temps to begin recovering from the recent cold front with highs reaching into the upper 50s/60s tomorrow afternoon. Weak upper troughing will move across the Rockies Sunday and will aide in developing a surface low across northeastern New Mexico/southeastern Colorado which would allow for a breezy Sunday afternoon. Models continue to agree on a deeper progressive upper trough pushing southeast from the Pacific Northwest to the Central Plains by late Sunday through early Monday. The upper trough will amplify as it moves across the Rockies. This will bring another cold front southward into the region Monday afternoon/evening. Currently the airmass source region looks to originate from the Northern Plains/Central Rockies and will be fairly modified and should only cool lows into the mid 20s to mid 30s Tuesday morning. Temps should quickly rebound Tuesday as upper ridging moves over the ridging and surface winds return to the south to southwest. Wednesday looks to be the warmest day in quite some time as thicknesses increase ahead of another approaching cold front/upper trough with highs progged to rise into the upper 70s/mid 80s. Models continue to hint at possible post frontal rain chances by late next week as the upper trough pushes across the region. && .LUB WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 5 PM CST this afternoon for TXZ021>042. && 33/51
Hazardous Weather Outlook National Weather Service Lubbock TX 253 AM CST Fri Mar 11 2022 TXZ021>044-120900- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 253 AM CST Fri Mar 11 2022 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. Light snow is expected to develop and spread from northwest to southeast across the outlook area during the day. Snow amounts will range from 1-3 inches across the far southwest Texas Panhandle and northwest Rolling Plains with a dusting to 1/2 inch in the northern and central Rolling Plains. A Winter Weather Advisory is in effect for all areas except the southern Rolling Plains from 4 AM CST to 6 PM CST this evening. Wind Chill values early Friday morning also could be as cold as zero to 5 degrees below zero from the far southern Texas Panhandle into the northern South Plains. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Elevated to critical fire danger may develop Sunday as low pressure develops over the southern high plains. Elevated to near-critical fire weather conditions will also be possible Monday following the passage of a strong cold front. Northerly winds from 25 to 35 mph may develop with gusts to 45 mph. Elevated to critical fire danger will be possible again Wednesday.
The national radar mosaic for the moment the first event began.
5 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1002504, 1002505, 1002506, 1002507, 1002508.